Warfarin (known under various brand names as Coumadin, Jantoven, Marevan, Lawarin and Waran) is commonly prescribed to treat conditions that cause abnormal blood clotting, such as thrombosis and embolism. Although warfarin is a powerful and useful drug, it does interact with some foods and herbs, with potentially serious side effects.
Foods to Avoid
If used improperly, warfarin can be dangerous, so listen to all the information your doctor gives and stick strictly to the prescription. Warfarin interacts with a lot of different foods and herbs, so tell your doctor if you regularly take any supplement. Ask her for the latest findings, because a lot of the ways that different foods or drugs interact with warfarin are unclear.
Consuming large amounts of Vitamin K has been shown to reduce the effectiveness of warfarin. So foods high in Vitamin K, such as leafy green vegetables, broccoli, and fruits like avocados and kiwis should be avoided or eaten only in strict moderation. Vitamin K can also be found in meat, eggs, dairy products, and some soybean products, so closely watch your intake of these foods too. Some vegetable oils contain Vitamin K, but in quantities too small to worry about.
Alcohol consumption can dramatically harm the effectiveness of warfarin, and so alcohol should be consumed only in very moderate amounts or not at all.
Starflower oils (common in Germany and parts of Spain and Italy) and fish oils (taken as supplements and used in some Asian dishes) also might increase bleeding and bruising in patients on warfarin.
Cranberry juice might increase the risk of bleeding in people taking warfarin. Even though this danger has not been scientifically confirmed, it is best to avoid it.
Herbs to Avoid
Ginger and garlic might increase bleeding and bruising in someone taking warfarin. Ginger is used in fairly large amounts in Asian foods, and Italian cuisine often includes garlic, so it might be best to avoid dishes from these regions that you do not make yourself. Ginkgo and ginseng, commonly taken as supplements, have been suggested to have similar effects.
St. John's wort, which is sometimes taken as a supplement, might reduce the effectiveness of warfarin. That might cause heart problems, difficulties for people with asthma, and even seizures in some cases.